Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


The use of Azathiopine for UC when HIV +?
May 13, 2009

Hello Dr Henry,

I was diagnosed with UC about 6 months after being diagnosed as HIV +. I have pan ulcerative colitis which is the worst form. Despite being on Asacol 3 x per day and having just finished a tapered high dose course of Prednisolone, my symptoms have not changed. I am still suffering from daily diarrhea and urgent bowel movements.

My GI doctor has mentioned using Azathiopine, which is obviously an immunosuppressant. I am currently on meds (over 1yr) and are undectable with CD4 of around 500. I am very reluctant to go on Azathiopine for a minimum of 2yrs as i am concerned about the effect it will have on my immune system. What do you suggest? Should i avoid this medication?

Response from Dr. Henry

There certainly is concern about a negative effect of azathioprine on the immune status of HIV infected persons on effective HIV medication though many HIV+ patients have been treated with azathrioprine (in transplant, lupus, inflammatory bowel disease patients) with decent results (careful monitoring required). I generally tell the GI consultant to offer the optimal treatment for the underlying colitis and I will try to work with them on maintaining optimal HIV status as well. KH



Previous
side effects
Next
herpes response to treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement